Alert archive / Florida / Rip Current Statements in 2013

Rip Current Statement 4, NWS Miami, FL

January 30, 2013Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this rip current statement at Jan 30, 2013, 5:50 AM EST for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2013, 5:50 AM EST (10:50 UTC)
Expired
Jan 30, 2013, 7:00 PM EST
In force
13 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WHUS42 KMFL 301050
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
550 AM EST WED JAN 30 2013

...SOUTHEAST WINDS OF 15 TO 20 MPH TODAY WILL RESULT IN A HIGH
RISK OF RIP CURRENTS ACROSS THE SOUTHEAST FLORIDA BEACHES TODAY...

.A STRONG PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD FRONT
WILL RESULT IN BREEZY AND GUSTY ONSHORE WINDS ACROSS THE AREA
TODAY. THIS WILL CREATE CONDITIONS FAVORABLE FOR RIP CURRENTS
ACROSS THE SOUTHEAST FLORIDA BEACHES TODAY.

FLZ168-172-173-301900-
/O.NEW.KMFL.RP.S.0004.130130T1050Z-130131T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
550 AM EST WED JAN 30 2013

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT THROUGH THIS EVENING. 

* TIMING...ALTHOUGH THERE WILL BE A RISK ANYTIME TODAY, THE
  HIGHEST RISK WILL BE DURING THE AFTERNOON HOURS BECAUSE THAT IS
  WHEN THE STRONGEST WINDS ARE EXPECTED AS WELL AS THE LOW TIDE
  WHICH CREATES CONDITIONS MORE FAVORABLE FOR RIP CURRENTS. LOW
  TIDE ALONG THE SOUTHEAST FLORIDA COAST TODAY IS AROUND 4 PM
  LOCAL TIME. 

* IMPACTS...THIS WILL RESULT IN HAZARDOUS SWIMMING CONDITIONS.
  HEED THE ADVISE OF THE BEACH PATROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN
CALM AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM
THE FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH.
DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A
STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
1 follow-up statement
611 
WHUS42 KMFL 301939
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EST WED JAN 30 2013

FLZ168-172-173-310000-
/O.CON.KMFL.RP.S.0004.000000T0000Z-130131T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
239 PM EST WED JAN 30 2013

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* TIMING...THROUGH LATE THIS AFTERNOON.

* IMPACTS...HAZARDOUS SWIMMING CONDITIONS. HEED THE ADVISE OF THE
  BEACH PATROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this rip current statement went out at Jan 30, 2:56 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 30, 2:56 AM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
256 AM EST WED JAN 30 2013

.DISCUSSION...A MID LEVEL RIDGE WILL CONTINUE TO DOMINATE THE
SOUTH FLORIDA WEATHER TODAY WITH A SURFACE RIDGE STRETCHING ACROSS
NORTH FLORIDA. THIS WILL ALSO CONTINUE ABOVE NORMAL TEMPERATURES
FOR ONE MORE DAY BEFORE A BRIEF COOL DOWN TO END THE WEEK. THIS
COOLING WILL OCCUR AS A STRONG MID LEVEL TROUGH NOW MOVING ACROSS
THE ARKLATEX REGION AND INTO THE EASTERN U.S. THURSDAY MORNING.
THIS WILL SHIFT THE RIDGE TO OUR EAST OVER THE ATLANTIC AND ALLOW
A COLD FRONT TO MOVE INTO SOUTH FLORIDA EARLY THURSDAY MORNING.
MODEL CONSENSUS SHOWS FRONTAL PASSAGE PRIOR TO SUNRISE OVER THE
LAKE OKEECHOBEE REGION AND OFF THE SOUTHEAST COAST AROUND OR
SHORTLY AFTER SUNRISE. THE GFS IS THE FASTEST WITH ITS SOLUTION
SHOWING THE FRONT OFF THE COAST PRIOR TO 12Z THURSDAY MORNING WITH
THE NAM AND ECMWF SLIGHTLY SLOWER WITH THE FRONTAL PASSAGE AROUND
15Z. AT ANY RATE, THIS WILL BRING IN THE COOLER AIRMASS DURING THE
DAY ON THURSDAY WITH COLD AIR ADVECTION OCCURRING THROUGH EARLY
FRIDAY. AS THE COLD FRONT PUSHES INTO WESTERN CUBA BEFORE STALLING
AND BECOMING DIFFUSE DURING THE DAY ON FRIDAY. THE CAA WILL TAKE
PLACE AS THE SURFACE HIGH BEHIND THE FRONT MOVES FROM THE CENTRAL
PLAINS INTO THE CAROLINAS BY FRIDAY NIGHT. THIS WILL MAINTAIN A
NORTH WIND THROUGH THIS PERIOD WITH TEMPERATURES FRIDAY MORNING DROPPING
TO BELOW SEASONAL VALUES FOR THE END OF JANUARY WITH LOWS RANGING
FROM WEST OF LAKE OKEECHOBEE IN THE UPPER 30S TO THE MID AND UPPER
50S ALONG THE SOUTHEAST COAST WITH A COUPLE OF DEGREES OF WARMING
FRIDAY NIGHT/SATURDAY MORNING. THE RAIN CHANCES WITH THIS FRONT DO
NOT LOOK PROMISING AS THE MAIN ENERGY WILL LIFT WELL TO OUR
NORTHEAST PRIOR TO THE FRONT MAKING ITS WAY INTO SOUTH FLORIDA BUT
THERE COULD BE ENOUGH CONVERGENCE AND LOW LEVEL MOISTURE TO SET
OFF A FEW SHOWERS LATE TONIGHT INTO EARLY THURSDAY MORNING.

THE EXTENDED PERIOD FROM THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK
LOOKS UNEVENTFUL AND DRY AS SEVERAL MID LEVEL TROUGHS MOVE ACROSS
THE NORTHERN STATES MAINTAINING A WEST TO NORTHWEST FLOW OF DRY
AIR OVER THE FLORIDA PENINSULA AND KEEPING THE MID LEVEL RIDGE
SUPPRESSED TO OUR SOUTHEAST. AS THE TROUGHS MOVE TO OUR NORTH,
THIS WILL ALSO REINFORCE THE SURFACE RIDGING ACROSS THE SOUTHEAST
STATES WHICH IN TURN WILL KEEP THE TEMPERATURES CLOSE TO OR
SLIGHTLY BELOW CLIMATOLOGICAL AVERAGES FOR THE BEGINNING OF FEBRUARY.

&&

.MARINE...THERE WILL BE A SCEC STATEMENT FOR THE ATLANTIC WATERS
TODAY AS THE GRADIENT TIGHTENS AND A SOUTH WIND INCREASES TO A
15-20 KNOT RANGE. SEAS WILL BEGIN TO BUILD TO SCA CRITERIA LATE
THURSDAY INTO FRIDAY AS THE WIND SHIFTS TO THE NORTH BEHIND THE
COLD FRONT AND THEN SUBSIDE INTO EARLY NEXT WEEK AS THE WIND DIMINISHES.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS TODAY BUT A DRIER AIRMASS
WILL BE FILTERING DOWN THE PENINSULA THURSDAY AND FRIDAY WITH
MINIMUM RELATIVE HUMIDITIES POSSIBLY LOWERING WELL BELOW 35
PERCENT BY FRIDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  81  69  75  51 / -  20 20 10
FORT LAUDERDALE  80  72  78  56 / -  20 20 10
MIAMI            81  70  79  57 / -  20 20 10
NAPLES           82  65  71  46 / -  30 20 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...30/KOB
AVIATION/RADAR...52/PS
Hazardous weather outlook, Jan 30, 5:41 AM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
541 AM EST WED JAN 30 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
310145-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
541 AM EST WED JAN 30 2013

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: BREEZY AND GUSTY ONSHORE WINDS TODAY WILL RESULT IN
A HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED. HEED THE
ADVISE OF THE BEACH PATROL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL BE MOVING ACROSS THE AREA ON THURSDAY MORNING.
BEHIND THIS FRONT WINDS ARE FORECAST TO TURN OUT OF THE NORTHEAST
BY EARLY IN THE WEEKEND ACROSS THE AREA. WITH THAT THERE WILL BE A
RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES THROUGH THE WEEKEND.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 12:26 PM ESTSmall Craft AdvisoryMFL40 hr

Nearby

Rip Current Statements in Florida, 2013Every rip current statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.